Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

New Fentanyl Question Please ! Feet Swelling up BIG?!!!

2

Comments

  • It could be a reaction to the fentanyl but it could also be a blood clot. Not to scare you, but if you are doing a lot of sitting or standing and not moving around , you may have developed a blood clot and that is nothing to fool with.
    If you did not get in touch with your doctor, you need to go to the emergency room and be evaluated. They can check your pedal pulses and let you know if things are okay or not and also check your clotting times to see if they are within normal limits.
    Don't wait, get seen as soon as you possibly can.
    Sandi
  • Sandi - Thanks :) I thought of that too but BOTH feet are swollen - a blood clot would effect the body part it is in. right? :?
  • advertisement
  • Beth, I checked with my mum and she's pretty sure my uncle stopped using the patch. She also said the doctors think it's highly unlikely it was caused by the fentanyl, as, according to them, a reaction like that from fentanyl is rare. They think it may be related to his recent surgeries and the spread of his cancer. The weird thing (to me) is that his doctor, for reasons best known to himself, went from giving my uncle codeine and acetaminophen to fentanyl in the space of a month. This sounds insane to me. Fentanyl is only for opioid tolerant patients, and I can't see how a few weeks of taking a weak opioid like codeine would prepare him for fentanyl! They refused to give him anything 'in between' (strength wise), like oxycodone or morphine. The mind boggles...

    I hope you can get to the bottom of this mystery and don't have to stop using the patch, as it seems to be working so well for you. Good luck!
  • Thanks Huggy :)

    I am headed right now to our local ER to see if this is something serious. If I am admitted I can't let you all know as my hubby does not know how to even get online. Other wise I will come back and update you all :)

    PRAYING I don't have to go off the patch !!!
  • OK so I went to the local ER and they said my pedal pulse was good, but due to how swollen my feet and now parts of mt legs are they wanted to do more testing. There is a blood test they did that shows how at risk you are currently of having a blood clot. That test came back that I was at risk. From there they did a doppler test on me - which thankfully showed no clots.

    The conclusion is that due to my new office job where I sit for hours and hours at a time -- and being as I am already at risk for clotting, the swelling happened.

    I am to get TEDS ( those sexy leg stockings lol ) :))( and to find the fine line between sitting too long and working too hard.

    See me and hubby own a small commercial cleaning biz, which I was recently forced to quit working in, except for very minimal amounts of time. Hence I took at work at home office job - thinking that would be OK.
    When I took the office job my thinking was "well I don't do much any ways so I might as well earn some $ sitting on my rear end". Turns out I was not sitting on my rear as much as I thought I was before the office job started....

    BUT at least I am OK and know what the cause of this is and I don't have to give up the patch ! <:P <br />
    Thanks to all for your concerns, support & help ! :D
  • advertisement
  • Beth, glad to hear there was a simple explanation and you can continue to use the patch (not to mention wear those sexy stockings!). TEDS - gives me images of TENS for bears. ;-)
  • Beth,
    I am glad that you went and got checked out. Blood clots can be bilateral ( both legs) and yes, the areas below where the clots are located swell, get hot, and usually turn red, but that comes once the clots have been there for a bit. I was worried because you can have them develop simply from too much time sitting.
    I know TEDS are not the most glamorous stockings but you can hide them if you wear pants and they will help you not to develop clots.
    Some other things to do, are to move your feet in circles while sitting. Like twirling your ankles if you can and getting up for a few minutes and walking.
    Glad to know that you won't have to give up the fentanyl, just be watchful for how long you are sitting and staying in one position.
    Sandi
  • I am also on 75 mcg of the Fentanyl patch. I also have major swelling of the feet and ankles. I know that it is the patch because I have taken myself off of it for a few days (which sucked) and the swelling went away. I keep asking my doctors about it and they always think it is something else. I didn't really have much swelling when I was on the 50 mcg patch, but that dosage just simply doesn't work for me anymore. I take Hydrochlorothiazide, which is a diuretic and it helps some. I would really like to know what causes this reaction though. It's the only thing that works for my pain but I will easily gain 10-15 pounds in water weight on it. I thought that maybe it was because I put the patch itself on my leg as this seems to be the best place to put it where it doesn't want to peel back up. I remember I used to put them on my arm when I took lower doses and my forearms would swell up. So, it's just really weird and it just seems to me that there HAS to be some kind of research that has been done on this out there. Or, at least, a general consensus of the issue. Anyway, if you find anything else out please let me know! Thanks.
  • I have been on Fentanyl patch for 6 weeks and I am having the same problem my feet ankles and lower legs are swelling up like balloons. Dr took me off the patch on Monday and today is Thursday and the swelling went away. I knew it was the patch because I went through this once before with a different medication. I DON'T want to go off of the patch! it helped me with my pain the BEST that anything has ever helped me. Now what do I do?????????????? I am sooo frustrated. Finally they find something that REALLY works for me except for the swelling.....
  • A lot pain meds cause us to retain fluids in our feet and legs. My Mothers was on Morphine for cancer and her legs swelled so bad they would split and fluid ran out of them!! She started sitting with her feet up and the swelling went away.

    Now that I am on a lot of pain meds, I am having problems with the oral meds I am on. No, fluid pills do not help.

    What helps me is sleeping with my legs elevated and elevating my legs in a recliner during the day. I have lived with this several years now.

    Pain medication causes our hormone level to drop so you need to have your hormone screaned. Hormone therapy can help this and can also help for the swelling to go down.

    I do not have the same problem with the pain meds in my pain pump....just the oral pain meds I am on but I can go several days without the oral meds now. That really helps BUT I have to go without them for three days for the swelling to go down.

    I hope this information helps. Like I said I have been living with swollen feet and legs several years now and they do get hard as a brick. You can't make a dent in them with your thumb.

    Best to you.
    Patsy W
advertisement
This discussion has been closed.
Sign In or Register to comment.